Medication

 Drugs 

Paracetamol is safe to use whilst breastfeeding as very little passes into the breast milk.  Many cold remedies contain paracetamol so do be careful not to take too much, check the label or ask your pharmacist if you are uncertain.  Co-codamol is a stronger pain killer which is made up of paracetamol and codeine.  See below under codeine.

Ibuprofen and other non-steroidal anti-inflammatory drugs such as Naproxen are generally safe to use as the transfer to the breast milk is minimal.  Ibuprofen is widely available over the counter, often in different brand names.  The usual precautions still apply.  Make sure to take these medications with food. If you suffer with peptic ulcers and indigestion avoid taking Ibuprofen and consult your GP for the most appropriate medication.

Codeine comes in various preparations and strengths.  Common ones being Co-Codamol, Codeine Phosphate and Dihydrocodeine.  If it is necessary to use of codeine whilst breastfeeding it should be the lowest effective dose and for the shortest possible duration.  Side effects in babies have been reported as:  Lethargy; Poor feeding; Drowsiness; Slowed heart rate and breathing problems.  Codeine is best to be avoided if possible and should only be taken under the guidance of your doctor.

Antihistamines (anti allergy/hay fever) medication is widely available over the counter or on prescription.  Many of the leaflets found in these medications may state that they are not suitable whilst breastfeeding but this does not necessarily mean they are not safe to use - this could be that the drug company has not undertaken the safety trials themselves.  If in doubt always ask your health professional.

Nasal sprays and eye drops mainly act locally so the drug is unlikely to be present in the breast milk at significant levels and therefore can be considered safe to use.  Sedating anti-histamines such as Chlorphenamine can cause drowsiness in your baby and this increases if taken for longer than a week.  Non-sedating antihistamines such as Loratadine and Cetirizine only transer to breast milk in small amounts and therefore unlikely to cause any side effects.

Antibiotics do not necessarily mean that you have to stop breastfeeding.  Antibiotics can cause loose bowel motions in your baby and/or general tummy aches/colic.  These effects are not clinically significant and do not require treatment.  The value of continued breastfeeding outweighs the temporary inconvenience.

There are many different choices of antibiotics - ALWAYS ensure your GP knows you are breastfeeding when you seek consultation so that he/she can give you the medication that is right for you. 

This information has been kindly provided by the Breastfeeding Network.  For more detailed information please see https://www.breastfeedingnetwork.org.uk/detailed-information/drugs-in-breastmilk/

Drugs in Breastmilk Helpline 0844 412 4665 (run by a Registered Breastfeeding Supporter who is also a pharmacist - this is typically an answerphone service - all calls will be returned as soon as possible.  This helpline is open to both breastfeeding mothers and health professionals). 

Disclaimer:  Please note this information is provided as a guideline.  No responsibility can be taken by the author for the way in which the information is used.  Clinical decisions remain the responsibility of medical and breastfeeding practitioners.  The information provided here cannot replace that provided by the medical professional.

Help

Cheshire East Residents only:

Cherubs Helpline     (9am - 5pm Mon - Fri):  03001234579

Leighton Hospital Crewe: 01270 612287

Macclesfield District General Hospital: 01625 661153

 

__________________________________

 Icon _facebook twitter logo